Funnel Cloud, Wharton
- When
- June 23, 1:10 PM CST
- Where
- Wharton County, 1 mi NW of Danevang
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 29.278, -96.222 (the zone’s center; the record gives no point)
6 funnel cloud, 2 flash flood, 1 tornado, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Jun 23, 8:45 AM CST, 4 hours 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 945 AM CDT WED JUN 23 2004 .DISCUSSION.. KHGX RADAR SHOWING THAT HEAVY RAINFALL HAS NOW SHIFTED OFFSHORE WHERE A WEAK SFC LOW AND SFC TROF ARE LOCATED. ATMOSPHERE ACROSS THE COASTAL COUNTIES HAS TEMPORARILY STABILIZED DUE TO THE EARLIER WIDESPREAD PRECIP. THE ETA/GFS ARE INDICATING RE-DEVELOPMENT IS LIKELY AT SOME POINT THIS AFT ACROSS THE SE 2/3 OF THE AREA. LATEST GFS APPEARS TO BE OFF ON THE TIMING OF THE RE-DEVELOPMENT...BUT QPF PATTERN MAY BE OK. APPEARS THAT A FEW SHOWERS/TSTMS WILL BEGIN TO MOVE ONSHORE LATE THIS MORNING. FOR THE UPDATE...WILL LOWER POPS A LITTLE FOR THE N/NW ZONES BUT RETAIN THE LIKELY POPS FOR THE SE 2/3. && .HGX WATCHES/WARNINGS/ADVISORIES... FFA SOUTHEAST 2/3 OF SE TX UNTIL 11Z THURSDAY. SCEC 00 TO 60 NM HIGH ISLAND TO THE MATAGORDA SHIP CHANNEL. && .PRELIMINARY POINT TEMPS/POPS... COLLEGE STATION (CLL) 85 72 88 72 88 / 50 60 60 30 50 HOUSTON(IAH) 85 73 85 73 87 / 70 80 80 40 50 GALVESTON (GLS) 85 76 85 77 86 / 70 80 80 40 50 && 33/41
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 700 AM CDT WED JUN 23 2004 TXZ163-164-176>179-195>200-210>214-226-227-235>238-241200- AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON- GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-MONTGOMERY- POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-WHARTON- 700 AM CDT WED JUN 23 2004 ...HEAVY RAINFALL AND FLOODING THREAT EXPECTED TO CONTINUE THROUGH THURSDAY... ...FLOOD WATCH HAS BEEN REISSUED FOR THE SOUTHEAST TWO-THIRDS OF SOUTHEAST TEXAS THROUGH TONIGHT... .DAY ONE...TODAY AND TONIGHT. AN SERIES OF UPPER LEVEL DISTURBANCES WILL COMBINE WITH A MOIST AND UNSTABLE AIRMASS TO PRODUCE NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS SOUTHEAST TEXAS TODAY AND TONIGHT. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE...WHICH COULD LEAD TO FLOODING PROBLEMS OVER THE INLAND COUNTIES. OVER THE LAST 24 HOURS...RAINFALL AMOUNTS HAVE AVERAGED 1 TO 3 INCHES GENERALLY ALONG AND SOUTH OF INTERSTATE 10...WITH TOTALS OF 3 TO 8 INCHES OBSERVED OVER PORTIONS OF JACKSON...MATAGORDA...BRAZORIA...AND GALVESTON COUNTIES. THROUGH EARLY THURSDAY MORNING...ADDITIONAL RAINFALL AMOUNTS WILL RANGE FROM 1/2 TO 1 INCH OVER THE FAR NORTHERN COUNTIES OF SOUTHEAST TEXAS...TO 2 TO 3 INCHES OVER THE SOUTHERN HALF. ADDITIONAL RAINFALL TOTALS OF 5 TO 8 INCHES ARE POSSIBLE IN A FEW SPOTS OVER THE SOUTHERN PART OF THE AREA. WITH THE GROUND ALREADY SATURATED FROM PREVIOUS RAINFALL...THESE ADDITIONAL HEAVY RAINS COULD CAUSE FLOODING PROBLEMS. A FLOOD WATCH IS IN EFFECT THROUGH TONIGHT ALONG AND SOUTH OF A COLUMBUS TO WILLIS TO CORRIGAN LINE. MOTORISTS SHOULD USE EXTREME CAUTION WHILE TRAVELING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. IF YOUR VEHICLE STALLS...ABANDON IT AND SEEK HIGHER GROUND IMMEDIATELY. RAPIDLY RISING WATER MAY ENGULF YOUR VEHICLE AND ITS OCCUPANTS AND SWEEP THEM AWAY. CONDITIONS ARE FAVORABLE FOR THE FORMATION OF FUNNEL CLOUDS TODAY. ON RARE OCCASIONS...FUNNEL CLOUDS CAN TOUCH THE GROUND AND BECOME TORNADOES WITH LITTLE OR NO ADVANCE WARNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THURSDAY...AN UPPER LEVEL DISTURBANCE WILL PRODUCE NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS SOUTHEAST TEXAS...WITH THE CONTINUED THREAT OF LOCALLY HEAVY RAINFALL. RAIN IS EXPECTED TO TAPER OFF LATE THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE TODAY OR TONIGHT.
The Houston radar (KHGX), 113 km away, was scanning. The volume nearest the first event began at 19:17 UTC.
6 funnel cloud, 2 flash flood, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.
Tornado touch down at FM 2674 and FM County Road 324 west of Highway 71. Caused roof and porch damage to a home and damaged two mobile homes.
Flooding in and around Wharton with several rescues made from flooded homes.
Funnel cloud sighted at Highway 60 and FM 1299.
Wind damage destroyed a mobile home with some carport damage, tree limbs down.
Funnel cloud sighted near the Holiday Village subdivision on the NW side of Lake Livingston.
Funnel cloud sighted at Big Bridge over Lake Livingston.
Flooding in and around Mont Belvieu.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2004Every state in 2004This day in weather historyThe tornado archive for Texas, 2004Warnings in Texas, June 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5411827, 5411828, 5411829, 5411830, 5411831, 5411890, 5411891, 5411892, 5411893, 5411894.